Altered Mental Status
A 69-year-old woman with a past medical history of hypertension, hypercholesterolemia, diabetes mellitus type 1, and alcohol abuse is brought to the emergency department (ED) by her daughter who states that her mom has been acting funny over the last hour. The patient did not know where she was despite being in her own house. She also did not recognize her family and was speaking incomprehensibly. Her blood pressure (BP) is 150/80 mm Hg, heart rate (HR) is 90 beats/minute, respiratory rate (RR) is 16 breaths/minute, and temperature is 98.9°F. On physical examination she is diaphoretic, agitated, and tremulous. Electrocardiogram (ECG) is sinus rhythm with normal ST segments and T waves. Which of the following is the most appropriate course of action for this patient?
a. Administer a benzodiazepine for ethanol withdrawal
b. Activate the stroke team and obtain a stat computed tomographic (CT) scan of the head
c. Obtain a stat point-of-care glucose
d. Request a psychiatric consult for probable sundowning
e. Administer haloperidol for sedation
The answer is c. The patient never received a point-of-care glucose at triage. Hypoglycemia can mimic a CVA or seizure. Therefore, it is critical that all patients who present with altered mental status get a point-of-care glucose. Glucose level should be considered a vital sign. Hypoglycemia is a common problem in patients with type 1 diabetes. The clinical presentation of hypoglycemia is caused by increased secretion of epinephrine, as well as central nervous system (CNS) dysfunction. Symptoms include diaphoresis, nervousness, tremor, tachycardia, hunger, and neurologic symptoms ranging from confusion and bizarre behavior to seizures and coma.
Ethanol withdrawal (a) can present in a similar fashion as hypoglycemia because both include symptoms of an adrenergic state (eg, tachycardia, hypertension, diaphoresis, and/or agitation). Even if you suspect ethanol withdrawal, it is mandatory to check a glucose. The stroke team (b) should be activated in patients who present with signs and symptoms of a stroke that are not caused by hypoglycemia. Sundowning (d) refers to people who become increasingly confused at the end of the day and into the night. Sundowning is not a disease but a symptom that often occurs in people with dementia such as Alzheimer’s disease. It is more commonly observed on the hospital wards than in the ED. Haloperidol (e) is commonly used as a sedative for agitated patients. However, this patient is agitated because of an organic cause, hypoglycemia. By treating the underlying cause (administering glucose), the agitation will resolve.
A 74-year-old woman is brought to the ED by her family. Her daughter states that the patient has been progressively somnolent over the last week ...